Another Obscure Medication Effect: Mesalamine Staining Cleaned Toilet

D Zeef et al. JPGN ReportsFebruary 2022 – Volume 3 – Issue 1 – p e167 Open Access: Urine Discoloration After Voiding in a Boy With Ulcerative Colitis Using Mesalamine

“The boy noticed the colorization only when he urinated in the toilet at home and this phenomenon was most pronounced after the toilet had been cleaned.” He had a normal urinalysis. “Discoloration of urine by a chemical reaction between mesalamine and sodium hypochlorite bleach has been widely reported in online patient forums, we only found 2 related case reports.”

“Mesalamine and its metabolite, N-acetyl-5-aminosalicylic acid, have structural similarity to methyldopa, which is metabolized to melanin-like compounds. In an alkaline environment (the pH of bleach is 11–13), polymerization of these melanin-like metabolites causes a brownish/red discoloration of urine after methyldopa ingestion.”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.